Existence and nonexistence of skew branes

Research output: Contribution to journalArticlepeer-review

2 Scopus citations

Abstract

A skew brane is a codimension 2 submanifold in affine space such that the tangent spaces at any two distinct points are not parallel. We show that if an oriented closed manifold has a nonzero Euler characteristic χ, then it is not a skew brane; generically, the number of oppositely oriented pairs of parallel tangent spaces is not less than χ2/4. We give a version of this result for immersed surfaces in dimension 4. We construct examples of skew spheres of arbitrary odd dimensions, generalizing the construction of skew loops in 3-dimensional space due to Ghomi and Solomon (2002). We conclude with two conjectures that are theorems in 1-dimensional case.

Original languageEnglish (US)
Pages (from-to)419-431
Number of pages13
JournalJournal of Fixed Point Theory and Applications
Volume7
Issue number2
DOIs
StatePublished - 2010

All Science Journal Classification (ASJC) codes

  • Modeling and Simulation
  • Geometry and Topology
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Existence and nonexistence of skew branes'. Together they form a unique fingerprint.

Cite this